Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2002, 3:38 PM MDT for Sedgwick County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2002, 3:38 PM MDT (21:38 UTC)
- Expired
- Jun 24, 2002, 4:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 171 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3306 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 242138
SVRDEN
COC115-242245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT MON JUN 24 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF JULESBURG
* UNTIL 445 PM MDT
* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SIXTEEN-MILE CORNER...OR
ABOUT 9 MILES SOUTH OF JULESBURG...MOVING NORTH AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...JULESBURG
AND SIXTEEN-MILE CORNER.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4080 10235 4075 10227 4076 10207 4100 10206
4100 10236
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:11 PM MDT, 27 minutes earlier.
Area forecast discussion, Jun 24, 3:11 PM MDT, 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 311 PM MDT MON JUN 24 2002 LOOKING AT THE 3 HOUR SOUNDINGS BEING RUN DOWN IN DENVER...THE AIRMASS HAS DRIED SOME IN PRECIPITABLE WATER FROM 0.54 INCH AT 12Z TO 0.43 AT 18Z IN SPITE OF THE NORTH TO NORTHEAST UPSLOPE UP TO ABOUT 9800 FEET MSL. ACTUALLY...THE SURFACE DEW POINTS OVER THE PLAINS ARE 0-2 C HIGHER RIGHT NOW THEN THEY WERE YESTERDAY. RADAR PICTURES ARE INDICATING A COUPLE DECENT BOUNDARIES/CONVERGENCE AREAS WITH SOME CELLS DEVELOPING ON THEM RIGHT NOW. CONSIDERING THE ACTUAL AMOUNT OF CONVECTION LAST EVENING ALONG WITH CURRENT GOING SITUATION WILL GO WITH 20-30% POPS FOR THE PLAINS...LESS IN THE ALPINE AREAS. OVERNIGHT LOWS WILL BE RIGHT AT OR A TAD COOLER THEN THIS MORNINGS. ON TUESDAY...FORECAST SOUNDINGS/CROSS SECTIONS SHOW SLIGHTLY BETTER POTENTIAL INSTABILITY THEN THIS AFTERNOON. THE PRECIPITABLE WATER IS PROGGED A BIT HIGHER TUESDAY...BUT THE LAPSE RATES SHOWS A BETTER CAP IN THE MID LAYERS. THE LOW LEVEL/SURFACE MOISTURE/ENERGY GRIDS SHOW SLIGHTLY BETTER CONDITIONS FOR CONVECTION THEN TODAY AS WELL. THE LOW LEVEL WINDS SHOW WIDESPREAD SOUTHEASTERLY FLOW WITH A GOOD CHANCE FOR A DENVER CYCLONE. 20-30% POPS WILL SUFFICE. BY WEDNESDAY MORNING...GRIDS SHOW A LOW LEVEL SURGE OF SLIGHTLY COOLER AIR MOVING INTO THE FORECAST AREA. THE PRECIPITABLE WATER IS A BIT HIGHER BY AFTERNOON FROM TUESDAYS VALUES. THE UPSLOPE FLOW IS PRETTY DEEP BUT THERE ARE MORE CAPS AROUND ON THE CROSS SECTIONS LAPSE RATES FIELD. THE CAPE VALUES ARE HIGHEST WEDNESDAY AFTERNOON COMPARED TO NOW AND TUESDAY AFTERNOON. BUT THE STABILITY ASSOCIATED WITH THE SLIGHTLY DIFFERENT NEW AIRMASS MAY BE A QUESTION. THE AVN PROGS VIGOROUS EASTERLY FLOW OVER MOST OF THE FORECAST AREA ALL DAY THURSDAY. WILL GO 20-30% POPS AGAIN FOR THE PLAINS. THE AVN GIVES THE BEST POPS AND QPF ON WEDNESDAY AFTERNOON/EVENING...THURSDAY LOOKS SECOND BEST...THEN TUESDAY. FOR TEMPERATURES...GRIDS SHOW A 0-1.0 C COOL DOWN FOR HIGHS ON TUESDAY...THEN ANOTHER 0-1.0 COOL DOWN FOR WEDNESDAY...THEN SIMILAR READINGS FOR THURSDAYS HIGHS. EXTENDED FORECAST DISCUSSION: FOR FRIDAY THROUGH MONDAY...THE UPPER RIDGE IS PROGGED TO BE CENTERED ACROSS WESTERN COLORADO ALL FOUR DAYS. MOISTURE IS PREVALENT ENOUGH TO KEEP THE SLIGHT CHANCE GOING ALL FOUR DAYS. THE NEXT COUPLE SHIFTS MAY HAVE UP THIS TO OUT-RIGHT...CHANCE ON THE INKLING THAT THE ANTICIPATED PONTOON MAY COMMENCE. RJK .DEN...NONE.
In the hours before
Special weather statement, Jun 24, 10:46 AM MDT, 4 hours 52 minutes before
COZ030>051-242000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1045 AM MDT MON JUN 24 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE CENTRAL ROCKY MOUNTAINS THIS AFTERNOON AND EVENING. WHILE THE AIRMASS WILL REMAIN RELATIVELY DRY...ENOUGH INSTABILITY WILL EXIST...WITH STRONG SURFACE HEATING...FOR ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP. THE HIGH BASED STORMS WILL PRODUCE STRONG AND GUSTY MICROBURST WINDS. ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON AND SPREAD OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS DURING THE LATE AFTERNOON AND EVENING. THE STORMS WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...BRIEF RAIN...STRONG WINDS WITH GUSTS TO 50 MPH AND SMALL HAIL. WHILE NO SEVERE STORMS ARE ANTICIPATED...A BRIEF MICROBURST WIND GUST IN EXCESS OF 58 MPH CANNOT BE RULED OUT. SPOTTER ACTIVATION WILL NOT BE NEEDED. OUTLOOK FOR TUESDAY...ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS. GARD...WFO BOULDER
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.